This was from the blog a Pen Point
The observations of Karen Sullivan Sibert, MD a Los Angeles anesthesiologist, writer, and mother.
A true allergic reaction is one of the most terrifying events in medicine. A child or adult who is highly allergic to bee stings or peanuts, for instance, can die within minutes without a life-saving epinephrine injection.
But one of the most commonly reported allergies — to penicillin — often isn’t a true allergy at all. The urgent question that faces physicians every day in emergency rooms and operating rooms is this: How can we know whether or not the patient is truly allergic to penicillin, and what should we give when antibiotic treatment is indicated?
It’s time for us to stop making these decisions out of fear, and look squarely at the evidence. Withholding the right antibiotic may be exactly the wrong thing to do for our patients. Here’s why.
Can’t we just prescribe a different antibiotic?
When we hear that patients are “PCN-allergic”, we’ve been trained from our first days as medical students to avoid every drug in the penicillin family. We’re also taught to avoid antibiotics called “cephalosporins”, which include common medications like Keflex. This is because penicillin and cephalosporin molecules have some structural features in common, raising the odds that a patient allergic to one may also be allergic to the other.
What does it matter? Can’t physicians just prescribe a different antibiotic?
Here’s the problem. Cephalosporins are the most effective antibiotics for preventing infections after surgery and for treating many other serious infections. If you need a cephalosporin but you don’t receive it because you think you’re allergic to penicillin, you may be at risk for serious consequences. You’re more likely to receive an expensive “broad-spectrum” antibiotic that kills all kinds of benign bacteria as well as the ones that cause disease, which helps explain why we are seeing a rise in dangerous, drug-resistant germs. You may be at higher risk for developing severe diarrhea from clostridium difficile, or “C. diff” — a serious and sometimes deadly intestinal infection — especially if you receive clindamycin as a substitute.
Who is truly penicillin-allergic?
As many as 10 percent of patients in the U.S. are labeled “PCN-allergic”, yet fewer than one in 10 of these patients who are tested in allergy clinics turn out to be at risk for a serious penicillin reaction. Even if a patient has had a verified reaction to penicillin, the antibodies produced by the immune system will go away over time, and most patients will become skin-test negative after 10 years. As a 2017 editorial in JAMA concluded, a penicillin allergy isn’t necessarily forever.
Children often received penicillin in years past for what were probably viral infections like the common cold. If the child developed a rash or stomach upset as part of the viral illness, parents sometimes misinterpreted that as a reaction to penicillin and assumed that their other children would be allergic too. Sometimes an unrelated event like a headache or dizziness may be attributed to a “penicillin reaction” and documented on a patient’s chart. Unless formal allergy testing is done, the label “PCN-allergic” will stick permanently in the patient’s medical record.
The American Academy of Allergy, Asthma & Immunology recommends that patients with an uncertain or self-reported history of penicillin allergy undergo elective, outpatient testing to determine if there is a serious allergy or not. This is part of the current campaign for “antibiotic stewardship” — to make sure that antibiotics are prescribed only when medically indicated, and that each patient receives the optimal antibiotic for treatment.
What if there’s no time for allergy testing?
But what about patients who arrive in the operating room for surgery and whose charts say they are penicillin-allergic?
Both the surgeon and the anesthesiologist may hesitate to give a cephalosporin to prevent a surgical site infection, even though cefazolin (Ancef) or cefoxitin are by far the most effective antibiotics for many common operations including total joint replacement, hysterectomy, and colon surgery. They don’t want to risk a potentially life-threatening allergic reaction, and there’s no time for skin testing to see if the allergy is real.
But the alternative antibiotics are less effective. In a retrospective study from the Massachusetts General Hospital, patients with a reported penicillin allergy suffered 50% increased odds of a surgical site infection, attributed to the use of second-line antibiotics such as clindamycin, vancomycin, and gentamicin as substitutes for cephalosporins.
Who is truly allergic to cephalosporins?
Surprisingly few people are truly allergic to cephalosporins. The widespread belief that 10-15% of patients who are allergic to penicillin will also be allergic to cephalosporins has been termed, simply, “a common myth“.
A large review from Kaiser Permanente in southern California documented the administration of 127,125 courses of cephalosporins to 65,915 individuals with a history of penicillin allergy, with only three associated anaphylactic reactions. This was not statistically different from seven anaphylactic reactions reported after 845,923 courses of cephalosporins were given to patients with no drug allergy history. The authors concluded, “Cephalosporins are widely and safely used, even in individuals with a history of penicillin allergy. Physician-documented cephalosporin-associated anaphylaxis and serious cutaneous adverse reactions are rare.”
A JAMA editorial in October 2018 concludes that overdiagnosis of penicillin allergy leads all too often to “costly, inappropriate treatment“. Another recent article in Clinical Infectious Diseases points out that penicillins and cephalosporins enhance bacterial killing by the innate immune system “far beyond what is appreciated in standard bacteriological susceptibility testing media,” and urges the “debunking of false penicillin allergies through a detailed allergy history and penicillin allergy testing.”
Clinical practice is changing
With all the evidence favoring the safety of cephalosporins, even in the setting of reported penicillin allergy, it’s hard to make a logical case for substituting clindamycin, aminoglycosides, vancomycin, or fluoroquinolones. These antibiotics carry their own serious risks.
Many preoperative assessment clinics are starting programs to provide skin-testing for patients who believe they may be sensitive or allergic to penicillin. This is clearly the best way to prevent inappropriate substitution of other antibiotics in the operating room.
If the patient comes to surgery without skin testing, however, we have to make an on-the-spot decision.
In reality, there is probably no safer place to test sensitivity to penicillins or cephalosporins than in the operating room. Premedication with antihistamines and dexamethasone can reduce or eliminate histamine-mediated skin reactions. We have epinephrine immediately at hand to treat anaphylactic reactions, and all the other medications and equipment to make certain that a patient’s breathing, oxygen levels, and vital signs are fully supported.
And when all goes well, and the patient tolerates a cephalosporin or another penicillin-related antibiotic with no sign of an adverse reaction, we have an obligation to document that fact clearly in the medical record. That way, everyone involved in the patient’s care will know there is no reason to fear giving the optimal antibiotic whenever the patient needs it.
It’s time for us in anesthesiology to make our own contribution to the cause of antibiotic stewardship for our patients. Just keep calm and give the Ancef.